Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 182, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 21, 2020, 6:42 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 6:42 PM MDT (00:42 UTC)
- Expired
- Aug 21, 2020, 7:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Curry County, NM, Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 33 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2901 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
144
WUUS55 KABQ 220042
SVRABQ
NMC009-041-220115-
/O.NEW.KABQ.SV.W.0182.200822T0042Z-200822T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
642 PM MDT Fri Aug 21 2020
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Roosevelt County in east central New Mexico...
Southeastern Curry County in east central New Mexico...
* Until 715 PM MDT.
* At 642 PM MDT, a severe thunderstorm was located near Ranchvale, or
12 miles north of Clovis, moving south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clovis, Cannon Air Force Base, Ranchvale and Portair.
This includes Highway 60 between Mile Markers 376 and 391.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3465 10335 3465 10319 3428 10313 3430 10345
TIME...MOT...LOC 0042Z 003DEG 22KT 3457 10328
HAIL...1.25IN
WIND...60MPH
$$
331 follow-up statement
696
WWUS55 KABQ 220104
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
704 PM MDT Fri Aug 21 2020
NMC009-041-220115-
/O.CON.KABQ.SV.W.0182.000000T0000Z-200822T0115Z/
Roosevelt-Curry-
704 PM MDT Fri Aug 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES...
At 704 PM MDT, a severe thunderstorm was located near Portales,
moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clovis, Cannon Air Force Base, Ranchvale and Portair.
This includes Highway 60 between Mile Markers 376 and 391.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3453 10338 3452 10317 3428 10313 3430 10345
TIME...MOT...LOC 0104Z 003DEG 22KT 3421 10330
HAIL...1.00IN
WIND...60MPH
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:00 PM MDT, 42 minutes earlier.
Area forecast discussion, Aug 21, 6:00 PM MDT, 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 600 PM MDT Fri Aug 21 2020 .AVIATION... 00Z TAF CYCLE Isolated showers and thunderstorms will continue to wane across the southwest mountains of NM this evening. Meanwhile, showers and thunderstorms will continue to shift southward east of the central mountain chain through the evening, potentially impacting KLVS and KROW. Brief MVFR cigs are possible, but small hail and gusty/erratic winds are the main threats. These storms have resulted in an outflow boundary that is rapidly pushing westward, and will push through the gaps of the central mountain chain with strong and gusty east winds at KABQ by 0030z or so. Given the strength of winds at KCQC and K0E0, and the pressure gradient difference between KABQ and these sites, have opted to issue an Airport Weather Warning for KABQ for gusts between 35 and 40kts. This boundary may spark additional showers or thunderstorms in the Rio Grande Valley this evening. Another round of showers and thunderstorms will develop over the high terrain on Saturday afternoon. && .PREV DISCUSSION...305 PM MDT Fri Aug 21 2020... .SYNOPSIS... Near record to record heat will persist across much of western NM through the weekend. Thereafter, high temperatures will trend downward a few degrees area wide Sunday through Wednesday but will remain warmer than normal. Isolated to scattered showers and thunderstorms will continue to favor the northern and western high terrain, and drift to the south and southwest during the afternoons and evenings. A pattern change may occur later next week with the upper high weakening and shifting south of New Mexico, leading to cooler temperatures but not much precipitation. && .DISCUSSION... Hazy, hot and unstable conditions persist under the influence of high pressure aloft, currently centered over Arizona. A round of daytime heating triggered convection is underway this afternoon, which is likely producing little measurable rain west of the central mountain chain where dewpoint temperatures and diving into the 30s. Better chances for wetting storms and sustained updrafts will be found across the east central and southeast plains this evening thanks to 10-15kts of southeast inflow with dewpoint temps in the upper 40s to mid 50s. Convection to the east is forecast to send outflow through the central mountain chain this evening, boosting moisture a bit across central New Mexico and resulting in a gusty east canyon wind into the Rio Grande and Upper Tularosa Valleys. The other story today is the record and near record heat across much of central and western New Mexico. The upper high is forecast to move northeast toward the Four Corners Saturday, allowing moisture to creep further north and west into our area. This should lead to a slight uptick in storm coverage locally, but wetting storms will still be hard to come by. Although temperatures will come down an average 1-2 degrees Saturday compared to today, much of western New Mexico will experience record or near- record heat once again. LONG TERM...(SUNDAY THROUGH FRIDAY)... The upper high will continue to weaken, then drift over northern New Mexico and Colorado early to mid next week. Overall, puny crops of showers and storms will continue to develop over the higher terrain each afternoon and drift to the southwest and over the lower elevations late in the afternoons and early evenings. Late next week, the upper high may be suppressed south of New Mexico or Arizona, with zonal flow dominating the central Rockies. The GFS is hinting a shot of monsoon moisture could be drawn up into New Mexico around the end of August, but the ECMWF is less than enthusiastic. && .FIRE WEATHER... Hot, dry and unstable conditions persist today across western New Mexico, with isolated dry showers and storms. Showers and storms across eastern New Mexico this evening will bring better chances for wetting rain, especially across the east central plains. The trend going through early next week is for a gradual increase in moisture resulting in a slight downtrend in temperatures and a slight uptrend in chances for wetting rain. Until at least Sunday, storms will favor strong/erratic wind gusts with low chances for wetting rain. Humidity recovery will also show a slow uptrend through early next week. The latest medium range model solutions show the pattern breaking late next week into next weekend with the upper high moving east or south of the area. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 21, 3:08 AM MDT, 15 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 308 AM MDT Fri Aug 21 2020 NMZ201>241-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 308 AM MDT Fri Aug 21 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered storms producing strong outflow winds continue this afternoon, favoring areas along and just east of the central mountain chain. Near record to record heat with highs approaching the 100F mark also continues for many lower elevations areas across northern and central NM. Heat related ailments will be a concern for the young and elderly as well as those working outside during the afternoon hours. Some smoke from fires in Colorado may settle into northern valley areas this morning and again tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong outflow winds emanating from scattered storms moving south to southwest off the northern and western mountains continues through the weekend and early next week. Near record to record heat continues to raise concerns for heat related ailments through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report damaging winds and hail through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 24
In the hours before
Special weather statement, Aug 21, 4:08 PM MDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Albuquerque NM 408 PM MDT Fri Aug 21 2020 NMZ231-232-212245- Eastern San Miguel County-Harding County- 408 PM MDT Fri Aug 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND CENTRAL HARDING COUNTIES UNTIL 445 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near Bueyeros, or 15 miles northeast of Mosquero, moving southwest at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mosquero, Bueyeros and Solano. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3608 10384 3598 10366 3566 10385 3588 10421 TIME...MOT...LOC 2208Z 033DEG 21KT 3597 10381 33
Special weather statement, Aug 21, 5:05 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Albuquerque NM 505 PM MDT Fri Aug 21 2020 NMZ226-212330- South Central Mountains- 505 PM MDT Fri Aug 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY UNTIL 530 PM MDT... At 505 PM MDT, Doppler radar was tracking a strong thunderstorm over Glencoe, or 14 miles northeast of Ruidoso, moving south at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lincoln, Ruidoso, Ruidoso Downs, Fort Stanton, Glencoe and Lincoln State Monument. This includes Highway 380 between Mile Markers 88 and 92, and between Mile Markers 95 and 98. && LAT...LON 3354 10553 3350 10538 3330 10534 3331 10561 TIME...MOT...LOC 2305Z 001DEG 23KT 3343 10546 33
Special weather statement, Aug 21, 5:57 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Albuquerque NM 557 PM MDT Fri Aug 21 2020 NMZ223-233-220030- Central Highlands-Guadalupe County- 557 PM MDT Fri Aug 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND EAST CENTRAL TORRANCE COUNTIES UNTIL 630 PM MDT... At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Pastura, or 17 miles north of Vaughn, moving south at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vaughn and Pintada. This includes the following highways... Highway 285 between Mile Markers 192 and 204. Highway 60 between Mile Markers 258 and 281. && LAT...LON 3494 10523 3489 10502 3443 10502 3455 10543 TIME...MOT...LOC 2357Z 016DEG 29KT 3485 10516 33
Special weather statement, Aug 21, 6:03 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Albuquerque NM 603 PM MDT Fri Aug 21 2020 NMZ236-237-220030- Roosevelt County-De Baca County- 603 PM MDT Fri Aug 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT AND EAST CENTRAL DE BACA COUNTIES UNTIL 630 PM MDT... At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near Tolar, or 19 miles east of Fort Sumner, moving south at 10 mph. Penny size hail will be possible with this storm. Locations impacted include... Taiban and Tolar. This includes Highway 60 between Mile Markers 340 and 355. && LAT...LON 3459 10398 3456 10377 3421 10379 3426 10411 TIME...MOT...LOC 0003Z 010DEG 11KT 3451 10390 33
Special weather statement, Aug 21, 6:16 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Albuquerque NM 616 PM MDT Fri Aug 21 2020 NMZ235-220045- Curry County- 616 PM MDT Fri Aug 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CURRY COUNTY UNTIL 645 PM MDT... At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near Broadview, or 22 miles north of Clovis, moving south at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clovis and Ranchvale. && LAT...LON 3479 10337 3480 10315 3449 10307 3446 10343 TIME...MOT...LOC 0015Z 355DEG 18KT 3473 10326 33
Special weather statement, Aug 21, 6:31 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 631 PM MDT Fri Aug 21 2020 NMZ236>238-220100- Chaves County Plains-Roosevelt County-De Baca County- 631 PM MDT Fri Aug 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT... SOUTHEASTERN DE BACA AND NORTHEASTERN CHAVES COUNTIES UNTIL 700 PM MDT... At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Tolar, or 27 miles southeast of Fort Sumner, moving south at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Roosevelt, southeastern De Baca and northeastern Chaves Counties. This includes Highway 60 near Mile Marker 344. && LAT...LON 3446 10397 3434 10374 3393 10375 3393 10415 TIME...MOT...LOC 0031Z 003DEG 20KT 3420 10390 33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:03 PM MDT | Special Weather Statement | ABQ | De Baca | 27 min |
| Aug 21, 6:16 PM MDT | Special Weather Statement | ABQ | Curry | 29 min |
| Aug 21, 6:31 PM MDT | Special Weather Statement | ABQ | De Baca | 29 min |
| Aug 21, 7:17 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 28 min |
| Aug 21, 7:47 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 28 min |
| Aug 21, 8:16 PM MDT | Special Weather Statement | ABQ | Roosevelt | 29 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.